Drug Side Effects
The antihyperglycemic drug Metformin, while being very effective in lowering blood glucose levels, is also associated with a host of gastrointestinal (GI) side effects that can be troubling to deal with. Here’s a list of some of the side-effects you can expect and tips on how you can cope with each of them:
Taking the tablet after your meal helps relieve this side effect. You can also talk to your doctor about reducing your dosage or using a ‘sustained release’ formulation of metformin if this side effect proves to be intolerable. Doctors recommend starting off with a small dose and gradually increasing its strength as your body adjusts to the drug.
Taking your tablet after your meal helps relieve these side effects. Try to avoid medicating on an empty stomach or while observing a fast as that could aggravate your nausea.
If this feeling of being bloated is causing you too much discomfort, consider consulting your doctor about reducing your dosage temporarily. Let your body adjust to the medication on its own. This side effect is known to diminish, the longer one medicates. Some patients have found that switching to a different drug manufacturer has made a difference in the way they experience these side effects.
That said, do speak to your doctor before making any such change.
If you are on a low-carb and high protein diet, or if you are trying to fast intermittently, then Metformin can wreak havoc with your blood glucose levels, making you feel weak and washed out. Always work with a practitioner to adjust your dose appropriately during such lifestyle change periods.
Most importantly, always remember to stay hydrated when you take Metformin. The drug is contraindicated in individuals who are dehydrated as it could lead to a condition known as lactic acidosis, which is life-threatening.
It would also be a good idea to have a more detailed understanding of the long term side effects of metformin and how you can deal with them.
Metformin associated lactic acidosis
Sustained release metformin where standard metformin is not tolerated, Journal of Diabetes Nursing Vol II No I, 32-36